Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 87, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 11:00 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 11:00 PM CDT (04:00 UTC)
- Expired
- May 27, 2004, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:07 PM CDT | TSTM WND DMG | 5 N Hartford, KY | TREES AND POWER LINES REPORTED DOWN. |
| May 27, 11:07 PM CDT | TSTM WND DMG | 5 N Hartford, KY | TREES AND POWER LINES REPORTED DOWN. |
| May 27, 11:12 PM CDT | TSTM WND DMG | Lyonia, KY | TREES DOWN AND A FEW POWER OUTAGES. |
| May 27, 11:12 PM CDT | TSTM WND DMG | Lyonia, KY | TREES DOWN AND A FEW POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS53 KLMK 280400 SVRLMK KYC091-183-280445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1058 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN NORTHWEST KENTUCKY OHIO COUNTY IN NORTHWEST KENTUCKY * UNTIL 1145 PM CDT * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM WEST OF LEWISPORT TO 8 MILES NORTHWEST OF HEFLIN...OR FROM 59 MILES SOUTHEAST OF MOUNT CARMEL TO 56 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HAWESVILLE...ROCKPORT...CENTERTOWN AROUND 1105 PM CDT PELLVILLE...HARTFORD...DEANEFIELD AROUND 1110 PM CDT PATESVILLE...LYONIA AROUND 1115 PM CDT THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3794 8696 3730 8712 3735 8670 3787 8666 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, May 27, 2:40 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT THU MAY 27 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS 6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT. EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM FRIDAY MORNING. FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM NORTH TO SOUTH. WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST. BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD. USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL TEMPERATURES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. && SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU MAY 27 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 530 PM EDT (430 PM CDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN KENTUCKY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS BLOCKING ROADWAYS.
In the hours before
Local storm report, May 27, 10:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1126 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG WINCHESTER 38.00N 84.19W
05/27/2004 CLARK KY LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE CITY.
&&
SZAPPANOSLocal storm report, May 27, 10:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 5 S ST. CROIX 38.23N 86.58W
05/27/2004 0.88 INCH CRAWFORD IN LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG
ROUTE 37.
&&
XXVLocal storm report, May 27, 10:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG WINCHESTER 38.00N 84.19W
05/27/2004 CLARK KY LAW ENFORCEMENT
TREES AND POWERLINES REPORTED DOWN ALONG REDHOUSE RD
&&
XXVLocal storm report, May 27, 10:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL ECKERTY 38.32N 86.62W
05/27/2004 0.50 INCH CRAWFORD IN LAW ENFORCEMENT
MARBLE SIZE HAIL REPORTED IN THE CITY.
&&
SZAPPANOSLocal storm report, May 27, 10:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 9 S ST. CROIX 38.10N 86.58W
05/27/2004 0.88 INCH PERRY IN LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY A SHERIFFS DEPUTY ALONG
ROUTE 37.
&&
XXVSpecial weather statement, May 27, 10:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1153 PM EDT THU MAY 27 2004 INZ091-092-KYZ029>031-034-038-280500- BULLITT KY-CLARK IN-FLOYD IN-JEFFERSON KY-OLDHAM KY-SHELBY KY- SPENCER KY- INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY...SHELBYVILLE 1153 PM EDT THU MAY 27 2004 ...INTENSE THUNDERSTORMS WILL MOVE INTO THE LOUISVILLE METROPOLITAN AREA THROUGH 1 AM EDT... AT 1145 PM EDT, WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM PERRY COUNTY INDIANA TO WASHINGTON COUNTY INDIANA. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS OVER 60 MPH WITH THIS THUNDERSTORM ACTIVITY. THE THUNDERSTORMS WILL MOVE INTO THE LOUISVILLE AREA AROUND 1220 AM EDT. IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION SEEK SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT THROUGH 1 AM EDT. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:07 PM CDT | Tornado Warning | LMK | Oldham | 38 min |
| May 27, 7:39 PM CDT | Severe Thunderstorm Warning | LMK | Henry | 51 min |
| May 27, 7:50 PM CDT | Severe Thunderstorm Warning | LMK | Shelby | 40 min |
| May 27, 7:53 PM CDT | Severe Thunderstorm Warning | LMK | Oldham | 37 min |
| May 27, 7:54 PM CDT | Tornado Warning | LMK | Henry | 36 min |
| May 27, 7:58 PM CDT | Tornado Warning | LMK | Henry | 32 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 44 min |
| May 27, 8:05 PM CDT | Flash Flood Warning | LMK | Henry, Oldham | 115 min |
| May 27, 8:18 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Spencer | 57 min |
| May 27, 8:33 PM CDT | Severe Thunderstorm Warning | LMK | Franklin, Shelby | 42 min |
| May 27, 8:36 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 39 min |
| May 27, 8:38 PM CDT | Tornado Warning | LMK | Scott | 37 min |
| May 27, 8:40 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 50 min |
| May 27, 9:05 PM CDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 55 min |
| May 27, 9:13 PM CDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 3 hr |
| May 27, 9:13 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison | 47 min |
| May 27, 9:26 PM CDT | Tornado Warning | LMK | Fayette | 34 min |
| May 27, 9:33 PM CDT | Severe Thunderstorm Warning | LMK | Clark | 47 min |
| May 27, 9:47 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Jessamine | 43 min |
| May 27, 9:53 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 52 min |
| May 27, 10:46 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 29 min |
| May 27, 11:11 PM CDT | Tornado Warning | LMK | Meade | 34 min |
| May 27, 11:16 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 44 min |
| May 27, 11:22 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 23 min |
| May 27, 11:22 PM CDT | Tornado Warning | LMK | Bullitt | 53 min |
| May 27, 11:26 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 34 min |
| May 27, 11:41 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 27, 11:48 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 42 min |
| May 27, 11:54 PM CDT | Flash Flood Warning | LMK | Bullitt | 2 hr |
| May 28, 1:02 AM CDT | Severe Thunderstorm Warning | LMK | Casey | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.